Pennsylvania, 2016Lake-Effect Snow in Pennsylvania, December 29 to 30, 2016
December 29 to 30, 2016 · NWS CTP · 2 events in 2 counties and zones
A lake-effect and upslope snow event produced 8-12 inches of snowfall in portions of Warren and McKean County, with sub-warning snowfall across the higher elevations of Somerset County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lake-effect and upslope snow event produced 8-12 inches of snowfall in portions of Warren and McKean County, with sub-warning snowfall across the higher elevations of Somerset County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Dec 29, 3:57 AM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Dec 29, 3:57 AM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service State College PA
357 AM EST Thu Dec 29 2016
.SYNOPSIS...
A cold front will move across the area on Thursday. Ahead of the
front a wintry mix of snow...sleet and freezing rain will develop
overnight and change to rain after sunrise Thursday. Lake effect
snow showers will occur late Thursday into Friday, as a deep storm
forms off the New England coast Thursday evening.
&&
.NEAR TERM /UNTIL 9 AM THIS MORNING/...
2am update...radar filling in with precip moving east at a steady
clip...entering western CWA. Forecast on track with mixed
precipitation for southern portions and snow for north.
Previous discussion...
Warm advection precipitation ahead of approaching
cold front will develop west to east overnight. Much of the
precipitation will start as as now and continue as such through
later Thursday morning. Given light qp expected, generally light
snow accums are expected. The exception could be across far
eastern counties, specifically Sullivan and Schuylkill, where
model guidance is indicating higher qp and hier terrain/upslope
favoring. Also, current indications are that warm air just above
the surface/850mb level will surge northward across south central
PA. This will allow melting of pcpn and combined with temps
falling into the mid 20s will pose a threat for a period of
freezing rain. Have thus hoisted a Winter Weather Advisory for
roughly the southwestern quarter of the cwa for overnight til 9am
Thursday.
&&
.SHORT TERM /9 AM THIS MORNING THROUGH 6 PM FRIDAY/...
Rain will likely mix with the snow across the south, given
borderline temperatures at low levels. Upslope flow expected
late Thursday afternoon across the far west, thus a winter storm
watch has been issued for Somerset county. Somerset County on the
northern edge of the heavier snow noted by WPC.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A lake effect snow watch is in effect for Warren county Thursday
night into Friday evening. Deep NW flow will bring bands of snow
showers and squalls to the northwest from late Thursday into
Friday, along with gusty winds.
Activity will taper off late Friday night, as winds shift more to
the west and southwest late, and 500 mb heights rise.
The first part of Saturday looks ok. Another fast moving system
will bring more rain and snow showers to the area for the end of
the year, into early Sunday morning. Most of Sunday looks to be
dry at this point.
Next Monday and Tuesday looks like the event we just had, mild
temperatures will work into the area, as a deep storm system lifts
northeast across the upper lakes.
PA will be on the northern edge of any potential for a southern
stream system later next week. Another brief cold spell to follow
the front by mid week.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
The next system continues to move into the region. Timing is
slightly different as any mixed precipitation transitioned quickly
to snow at JST. Per the radar it looks like other then the higher
elevations this should be the case. Periods of IFR are possible
for BFD JST and AOO between 08Z to 10Z. A frontal system will
bring snow /north/ or a wintry mix /south/ to the area, developing
overnight and continuing into Thurs. The precip may change over to
plain rain across srn PA. This system is quick- moving, and
locations east of the Allegheny Front should begin to see
improvement Thurs aftn.
Gusty west to northwest winds will develop behind the front Thurs
aftn and continue through Fri, with MVFR/IFR conds in scattered
lake-effect and upslope snow showers affecting the north and west
/BFD and JST/.
Outlook...
Fri...Windy with MVFR/IFR snow showers across the north and west.
Mainly VFR across central and eastern areas.
Sat...VFR early, restrictions develop with possible snow showers
PM.
Sun...Mainly VFR.
Sun night into Mon...MVFR and IFR with snow showers early, then
rain showers.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Lake Effect Snow Watch from this evening through Friday
evening for PAZ004.
Winter Weather Advisory until 2 PM EST this afternoon for
PAZ042-058.
Winter Weather Advisory until 9 AM EST this morning for
PAZ024>026-033>036-063-064.
Winter Storm Watch from this afternoon through Friday evening
for PAZ033.
&&
SYNOPSIS...Gartner
NEAR TERM...Gartner
SHORT TERM...Dangelo/Martin
LONG TERM...Martin
AVIATION...Ceru/Evanego
Hazardous weather outlook, Dec 29, 4:46 AM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
446 AM EST THU DEC 29 2016
PAZ006-010>012-017>019-037-041-045-046-049>052-301000-
POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-
446 AM EST THU DEC 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
A BRIEF PERIOD OF LIGHT SNOW WILL END LATE THIS MORNING TO EARLY
AFTERNOON. ACCUMULATIONS SHOULD BE MINOR...LESS THAN 3
INCHES...OVER MOST OF THE AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
.LAKE EFFECT SNOW WILL THEN START UP LATE THURSDAY AND LAST
THROUGH ALL OF FRIDAY...PRODUCING ADDITIONAL SNOW ACCUMULATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MIGHT BE NEEDED.
PAZ024>026-034>036-063-064-301000-
CAMBRIA-BLAIR-HUNTINGDON-BEDFORD-FULTON-FRANKLIN-CUMBERLAND-ADAMS-
446 AM EST THU DEC 29 2016
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
PAZ027-028-056-057-059-065-066-301000-
MIFFLIN-JUNIATA-PERRY-DAUPHIN-LEBANON-YORK-LANCASTER-
446 AM EST THU DEC 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
SNOW WILL MOVE IN FROM THE WEST TONIGHT. THE SNOW WILL TURN TO
RAIN OVER MOST AREAS BEFORE ENDING LATE THIS MORNING TO EARLY
THURSDAY AFTERNOON. ACCUMULATIONS WILL BE MINOR.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
PAZ033-301000-
SOMERSET-
446 AM EST THU DEC 29 2016
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
...WINTER STORM WATCH IN EFFECT FROM THIS AFTERNOON THROUGH FRIDAY
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WINTER STORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
PAZ005-301000-
MCKEAN-
446 AM EST THU DEC 29 2016
...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
10 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
PAZ004-301000-
WARREN-
446 AM EST THU DEC 29 2016
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 7 PM THIS EVENING TO
10 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
PAZ042-058-301000-
SULLIVAN-SCHUYLKILL-
446 AM EST THU DEC 29 2016
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ053-301000-
COLUMBIA-
446 AM EST THU DEC 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
SNOW WILL MOVE IN FROM THE WEST TONIGHT. THE SNOW WILL TURN TO
RAIN OVER MOST AREAS BEFORE ENDING LATE THURSDAY MORNING OR EARLY
THURSDAY AFTERNOON. ACCUMULATIONS WILL BE MINOR.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lake-Effect Snow, Warren
- When
- December 29, 5:00 AM EST to December 30, 10:00 PM EST
- Where
- Warren forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.815, -79.274 (the zone’s center; the record gives no point)
Lake-effect snow produced 8-12 inches of snowfall across northern and western Warren County.
Lake-Effect Snow, McKean
- When
- December 29, 5:00 AM EST to December 30, 10:00 PM EST
- Where
- McKean forecast zone
- Reported by
- Social Media
- Coordinates
- 41.808, -78.569 (the zone’s center; the record gives no point)
Lake-effect snow produced 8-12 inches of snowfall in parts of McKean County.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, December 29, 20161 death · 1 event
- Tornado and Damaging Winds in Georgia, December 29, 2016$71,000 · EF1 · 4 events
- Lake-Effect Snow in New York, December 29 to 31, 2016$117,000 · 7 events
- Lake-Effect Snow in Pennsylvania, December 29 to 30, 2016$150,000 · 1 event
- Winter Storm in Vermont, December 29 to 30, 2016$60,000 · 6 events
- Heavy Snow and Winter Weather in West Virginia, December 29 to 30, 2016$15,000 · 8 events
- Heavy Snow in New Hampshire, December 29 to 30, 201614 events
- Heavy Snow in Maine, December 29 to 30, 201614 events
- High Surf in Hawaii, December 29 to 31, 201613 events
- Winter Storm and High Wind in Maine, December 29 to 30, 201652 kt wind · 13 events
- Winter Weather in New York, December 29, 201612 events
- High Wind in Wyoming, December 29 to 30, 201651 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665314, 665315.